24 September 2021 - Deborah Wilkes
The European Union’s Committee for Medicinal Products for Human Use (CHMP) has re-elected Harald Enzmann as chair, France has warned about vitamin D overdoses in infants, and the UK’s Medicines and Healthcare products Regulatory Agency (MHRA) has added a warning about steroid withdrawal reactions to product information for topical corticosteroids.
CHMP re-elects Enzmann as chair
The European Union’s Committee for Medicinal Products for Human Use (CHMP) has re-elected Germany's Harald Enzmann as chair for a second term of three years.
Enzmann has been a member of the CHMP since 2005 and was its vice chair from November 2016 until September 2018.
He is head of European and international affairs at Germany's Federal Institute for Drugs and Medical Devices (BfArM).
French vitamin D warning
The French Agency for Food, Environmental and Occupational Health & Safety (ANSES) is warning parents to “opt for a medicine containing vitamin D rather than a food supplement” for their infants.
The ANSES said three cases of vitamin D overdose had recently been reported in infants as a result of taking food supplements intended for adults.
Too much vitamin D, added the ANSES, could have life threatening consequences on the health of young children.
The warning follows an alert in January 2021 issued jointly by the ANSES; the French medicines agency, the ANSM; paediatric scientific societies; the National College of Midwives; and French poison control centres.
The ANSES urged healthcare professionals and parents to “opt for medicines rather than food supplements”, “check the doses administered” and “avoid combining different products containing vitamin D”.
The agency noted that vitamin D was prescribed in France from the first few days of a baby’s life to prevent rickets but giving a child too much could be just as harmful as not giving enough.
UK adds warning to topical corticosteroids
UK product information for topical corticosteroid medicines – both prescription and non-prescription products – now has to include a warning about steroid withdrawal reactions.
The UK’s Medicines and Healthcare products Regulatory Agency (MHRA) said the change followed a review of the available safety evidence.
Topical corticosteroid medicines were safe and effective treatments for skin disorders when used correctly, the review concluded, but there were reports of withdrawal reactions when they were used very often or continually for a prolonged time.
The MHRA said a particularly severe type of topical steroid withdrawal reaction had been reported, with skin redness and burning worse than the original condition.